Quantcast

Risk Of Eye Infections With Some Acne Medications

May 24, 2012

Connie K. Ho for RedOrbit.com

May is Healthy Vision Month and, as such, the publication of new research regarding eye health and popular prescription acne medication comes at the perfect time.

Researchers from Tel Aviv University (TAU) found that popular prescription acne medication pills like Accutane or Roaccutane can lead to eye infections, ranging from conjunctivitis (pink eye) to sties. They give patients and doctors a few recommendations on how to prevent eye infections from developing as a result of using prescription medication pills.

Previously, clinicians theorized that there was a relationship between acne and eye infections; however, there was no evidence to prove this claim.

“Acne itself can increase the risk of ocular diseases,” remarked Dr. Gabriel Chodick of TAU’s School of Public Health at the Sackler Faculty of Medicine in a prepared statement. “There is a greater tendency towards inflammation, and sometimes this leads to irritation.”

The research, published in the Archives of Dermatology, was a collaborative effort between Chodick as well as Dr. Meira Neudorfer, Dr. Orna Shamai-Lubovitz, and Dr. Varda Shalev from the Sackler Faculty of Medicine and Inbal Goldshtein from Maccabi Health Care Services. They looked at the records of 15,000 children enrolled in the Maccabi Health Care Services database. The children were then divided into three groups: adolescents who did not have acne, adolescents who did have acne but were not taking oral medicine, and adolescents who had acne but were taking Accutane or Roaccutane.

In the project, the researchers found that, out of the 15,000 subjects, 1,791 people were found to have developed inflammatory ocular diseases. The numbers included 991 people from the medicated group, 446 people in the acne group, and 354 people in the group that didn´t have acne. Conjunctivitis was the most common infection, with four patients in the medicated group reported to have the illness compared to two percent of the normal population.

The scientists found that it´s important to have tears that can lubricate the surface of the eye and clean out any debris, bacteria, or viruses that might be found near the eye or the lid of the eye; infection of the gland can cause sties and swelling of the complete eyelid may result from more bacterial infections.

“A very common side effect of Accutane and Roaccutane is dryness of skin and lips, so it’s only natural that these medications would also effect the lubrication of the eyelids – specifically the oil glands along the rim of the eyelid,” commented Chodick in a prepared statement.

Researchers recommend that dermatologists and patients be conscientious of the side effects of the long-term damage that can come about from treating acne with particular acne medications that are taken orally. Patients can talk to their doctors to find out how they can minimize eye damage. One option is to utilize artificial tears or eye drops that can continue lubricating the eye. Local pharmacies offer inexpensive over-the-counter medications that address this issue.

Besides the research done by Chodik and his colleagues that examined the connection between eye irritation and acne medication, another study published in Clinical and Experimental Optometry stated that long-term eye rubbing and irritation could cause structural eye problems like keratoconus, which is a degeneration of the cornea.


Source: Connie K. Ho for RedOrbit.com



comments powered by Disqus